Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 172, NWS Nashville, TN

August 6, 2008Davidson County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 6, 2008, 8:33 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2008, 8:33 PM CDT (01:33 UTC)
Expired
Aug 6, 2008, 8:58 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 16 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:45 PM CDTTSTM WND DMG1 Sse White House, TNA TREE BLOWN DOWN ON DAWN COURT JUST OFF TYREE SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 070133
SVROHX
TNC037-147-165-070215-
/O.NEW.KOHX.SV.W.0172.080807T0133Z-080807T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAVIDSON COUNTY IN TENNESSEE...
  SOUTHEASTERN ROBERTSON COUNTY IN TENNESSEE...
  SOUTHERN SUMNER COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF GALLATIN...

* UNTIL 915 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RIDGETOP...OR 12
  MILES SOUTHEAST OF SPRINGFIELD...AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF GALLATIN BY 910 PM CDT...

LAT...LON 3646 8632 3635 8634 3635 8637 3634 8637
      3629 8678 3637 8683 3646 8684
TIME...MOT...LOC 0134Z 288DEG 19KT 3635 8672

$$

19
2 follow-up statements
000 
WWUS54 KOHX 070157
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
857 PM CDT WED AUG 6 2008

TNC037-147-165-070205-
/O.CAN.KOHX.SV.W.0172.000000T0000Z-080807T0215Z/
DAVIDSON TN-ROBERTSON TN-SUMNER TN-
855 PM CDT WED AUG 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER...SOUTH
CENTRAL ROBERTSON AND NORTH CENTRAL DAVIDSON COUNTIES IS CANCELLED...

AT 855 PM...DOPPLER RADAR INDICATED THAT THE DOWNBURST EVENT...OVER
SOUTHEASTERN ROBERTSON COUNTY...EXTREME NORTHERN DAVIDSON COUNTY...
AND EXTREME SOUTHWESTERN SUMNER COUNTY...HAS ENDED. IN ADDITION...THE
THREAT OF LARGE HAIL HAS DIMINISHED SIGNIFICANTLY.

REPEATING...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER...SOUTH
EASTERN ROBERTSON AND NORTH CENTRAL DAVIDSON COUNTIES IS CANCELLED...

LAT...LON 3646 8632 3635 8634 3635 8637 3634 8637
      3629 8678 3637 8683 3646 8684
TIME...MOT...LOC 0155Z 288DEG 19KT 3631 8659

$$

19
000 
WWUS54 KOHX 070158 CCA
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CDT WED AUG 6 2008

TNC037-147-165-070205-
/O.CAN.KOHX.SV.W.0172.000000T0000Z-080807T0215Z/
DAVIDSON TN-ROBERTSON TN-SUMNER TN-
855 PM CDT WED AUG 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER...SOUTH 
EASTERN ROBERTSON AND NORTH CENTRAL DAVIDSON COUNTIES IS CANCELLED...

AT 855 PM...DOPPLER RADAR INDICATED THAT THE DOWNBURST EVENT...OVER
SOUTHEASTERN ROBERTSON COUNTY...EXTREME NORTHERN DAVIDSON COUNTY...
AND EXTREME SOUTHWESTERN SUMNER COUNTY...HAS ENDED. IN ADDITION...THE
THREAT OF LARGE HAIL HAS DIMINISHED SIGNIFICANTLY.

REPEATING...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER...SOUTH
EASTERN ROBERTSON AND NORTH CENTRAL DAVIDSON COUNTIES IS CANCELLED...

LAT...LON 3646 8632 3635 8634 3635 8637 3634 8637
      3629 8678 3637 8683 3646 8684
TIME...MOT...LOC 0155Z 288DEG 19KT 3631 8659

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:23 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 6, 8:23 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
823 PM CDT WED AUG 6 2008

.UPDATE...ANOTHER WARM AND HUMID EVENING WAS OBSERVED ACROSS MID
TN. TEMPS WERE IN THE 80S TO AROUND 90 WITH DEW POINTS FROM THE MID
60S TO LOWER 70S. A DIFFUSE FRONTAL ZONE WAS LOCATED TO OUR NORTH
THIS EVENING...AND WAS HELPING INITIATE SCATTERED THUNDERSTORMS
ACROSS KY AND ISOLATED STORMS INTO MID TN. WIND DAMAGE WAS
REPORTED AT BOWLING GREEN. WE RECENTLY WARNED ON A SIMILAR LOOKING
CELL OVER ROBERTSON COUNTY...AND RECEIVED A MARGINALLY SEVERE
HAIL REPORT.

THE OHX EVENING SOUNDING SHOWED A STEEP LOW LEVEL LAPSE RATE...BUT
NOT SO MUCH IN THE MID LEVELS. SO...STORM INTENSITY SHOULD
GENERALLY DIMINISH INTO THE EVENING AS BOUNDARY LAYER COOLS. WE
MAY ISSUE ANOTHER WARNING OR 2...WITH BRIEF DAMAGING WINDS BEING
THE MAIN POTENTIAL. THE COVERAGE OF THUNDERSTORMS SHOULD
INCREASE ACROSS MID TN AS THE FRONT AND OUTFLOWS GRADUALLY SAGE
SOUTHWARD TONIGHT.

A FORECAST UPDATE WILL BE ISSUED THIS EVENING TO INCREASE POPS
IN THE NORTH...AND LOWER POPS SLIGHTLY IN THE FAR SOUTHERN
COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED AUG 6 2008/

DISCUSSION...
COLD FRONTAL BOUNDARY EXTENDS FROM SOUTHERN OH WESTWARD THROUGH THE
MO BOOTHEEL. OTHER THAN A LITTLE PRECIPITATION OVER FAR EASTERN
KY...CONVECTION IS LIMITED ALONG AND AHEAD OF THE BOUNDARY.

GFS DATA SUGGESTS THAT TODAYS CAP WILL WEAKEN SOME AS WE MOVE INTO
THIS EVENING. ADDITIONALLY...A WEAK CONVERGENCE/MOISTURE AXIS WILL
SHIFT SOUTHWARD ACROSS THE MID STATE TONIGHT AS A FRONTAL BOUNDARY
MOVES OVER THE AREA. WILL INCLUDE JUST 30 POPS AS DYNAMICS ARE WEAK
AND THERE IS NOT MUCH ONGOING PRECIPITATION.

AS WE GET INTO THURSDAY...RAIN CHANCES WILL INCREASE...PARTICULARLY
OVER WESTERN TN AS THU 18Z RH PROGS POINT TO A MAXIMUM FOR THAT
AREA. WILL INCLUDE 50 POPS EXCEPT FOR LIKELY POPS WESTERN ZONES.
BOUNDARY WILL PUSH THROUGH THE AREA THU NT WITH DRIER AIR MOVING
IN.

FOR TEMPS...MAV CONTINUES TO BE TOO COOL ON LOWS...WILL TAKE THE
OVER FOR PDS 1 AND 3.

THE UPCOMING COOL DOWN WILL TAKE SOME TIME. 850 MB TEMPS WILL STILL
BE CLOSE TO 16C FRIDAY...SO HIGH TEMPS WILL STILL REACH INTO THE
UPPER 80S.

IN THE EXT FCST...COOLER DRIER AIR IS EXPECTED WITH HIGHS IN THE
LOWER TO MID 80S FOR SATURDAY AND SUNDAY. LOW TEMPS WILL BE A GOOD 5
TO 10 DEGREES BELOW NORMAL AS THE DRIER AIR ALLOWS FOR MORE
NOCTURNAL COOLING.

MOISTURE WILL RETURN NEXT WEEK WITH A SLIGHT CHANCE OF SHOWERS AND
T-STORMS BY TUES AND WED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Aug 6, 5:25 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT WED AUG 6 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-071030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT AS A
FEW STORM COMPLEXES MOVE SOUTHEAST INTO MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AGAIN A SLIGHT RISK OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE
THURSDAY AS A COLD FRONT MOVES SOUTH ACROSS THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Aug 6, 8:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             8 SSW SPRINGFIELD       36.39N 86.93W
08/06/2008  E0.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN COOPERTOWN, 8 MILES SSW OF
            SPRINGFIELD.

&&

LDAVIS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:04 PM CDTSevere Thunderstorm WarningOHXRobertson26 min
Aug 6, 9:35 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson25 min
Aug 6, 9:51 PM CDTSevere Thunderstorm WarningOHXSmith24 min
Aug 6, 9:58 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett32 min
Aug 6, 9:59 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale31 min
Aug 6, 10:16 PM CDTSevere Thunderstorm WarningOHXJackson44 min
Aug 6, 10:33 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam27 min
Aug 6, 10:48 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam42 min
Aug 6, 11:29 PM CDTSevere Thunderstorm WarningOHXFentress, Overton31 min
Aug 6, 11:36 PM CDTSevere Thunderstorm WarningOHXCumberland39 min
Aug 7, 10:08 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.